See What HealthDay Can Do For You
Contact Us

FDA Says High-Dose Simvastatin Ups Myopathy Risk

New warning highlights increased risk of myopathy, including rhabdomyolysis

FRIDAY, March 19 (HealthDay News) -- On March 19, the U.S. Food and Drug Administration notified patients and health care professionals about the potential increased risk of myopathy related to simvastatin (Zocor) 80 mg.

Myopathy is a known side effect of all statins, but the new warning highlights the greater risk of myopathy -- including rhabdomyolysis -- when patients use a higher dose (80 mg) of simvastatin. Rhabdomyolysis, the most serious type of myopathy, can lead to severe kidney damage, kidney failure, and even death.

The FDA is also currently reviewing data from the Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine trial, which evaluated patients undergoing treatment with 80 mg and 20 mg of simvastatin to determine the rates of major cardiovascular events such as revascularization, heart attack, and cardiovascular death. In addition, the study also evaluated the risk of myopathy.

"Review of simvastatin is part of an ongoing FDA effort to evaluate the risk of statin-associated muscle injury and to provide that information to the public as it becomes available. It's important for patients and health care professionals to consider all the potential risks and known benefits of any drug before deciding on any one therapy or dose of therapy," Eric Colman, M.D., deputy director of the FDA's Division of Metabolism and Endocrinology Products, said in a statement.

More Information

Physician's Briefing